New Mexico, 2008

High Wind in New Mexico, June 27, 2008

June 27, 2008 · NWS ABQ · 1 event in 1 county or zone

A shower produced gusty winds at the Raton Aiport.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A shower produced gusty winds at the Raton Aiport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 27, 2:02 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 27, 2:02 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT FRI JUN 27 2008

.DISCUSSION...
THUNDERSTORMS HAVE BEEN SLOW TO GET STARTED THIS AFTERNOON THANKS TO
ABUNDANT CLOUD COVER.  STORMS HAVE FINALLY STARTED ACROSS THE GILA
REGION...WHERE BETTER MOISTURE EXISTS AND LIES WITHIN A FAVORABLE REGION
OF THE SUBTROPICAL JET. CAN NOT RULE OUT A STRONG STORM THIS
AFTERNOON OR EVENING.  ACROSS THE EAST...MID AND HIGH LEVEL CLOUDS
HAVE SLOWED DAYTIME HEATING...AND MIXING HAS ALLOWED DEWPOINTS TO
DROP INTO THE 20S AND 30S.  HOWEVER...A OUTFLOW BOUNDARY FROM
MORNING CONVECTION ACROSS KANSAS AND OKLAHOMA HAS MADE ITS WAY INTO
NORTHEAST NEW MEXICO...AND UPSLOPE FLOW MAY HELP INITIATE CONVECTION
IN THESE AREAS LATER THIS AFTERNOON...WITH TCU ALREADY NOTED ON
SATELLITE IMAGERY. DEPENDING ON AMOUNT OF CONVECTION...COULD SEE AN
EAST WIND INTO THE ABQ AREA TONIGHT...BUT CHANCES SEEM MINIMAL ATTM.

A BACK DOOR COLD FRONT CURRENTLY LYING ACROSS SOUTHEAST COLORADO
WILL CONTINUE TO PUSH SOUTHWARD ACROSS EASTERN NEW MEXICO TONIGHT
THROUGH THE MORNING HOURS.  AS IT DOES SO...RICHER MOISTURE WILL BE
FILTERED INTO THE EASTERN PLAINS. A STORM OR TWO COULD FIRE ALONG
THE FRONT TONIGHT...AS SUGGESTED BY THE SREF...BUT BEST CHANCES FOR
CONVECTION APPEAR TO BE SATURDAY ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN AS A REINFORCING COLD FRONTAL PUSH DROPS SOUTH AND
CONVECTION FIRES ALONG IT.  HAVE INCREASED POPS INTO THE LIKELY
CATEGORY ALONG THE EAST SLOPES OF THE SANGRES SATURDAY
AFTERNOON...WITH HIGH CHANCE POPS EXTENDING SOUTH AND EASTWARD
ACROSS THE HIGH PLAINS SATURDAY EVENING. A STRONG OR SEVERE STORM
WILL BE POSSIBLE ACROSS THE EASTERN PLAINS.  ALSO APPEARS THAT
SATURDAY EVENING WILL BE THE BEST CHANCE FOR A STRONG EAST WIND INTO
THE RIO GRANDE VALLEY...WITH GUSTS UP TO 45 MPH POSSIBLE.

AS MOISTURE SPREADS FROM EAST TO WEST SATURDAY NIGHT...AND UPPER
HIGH ALSO SHIFTS WESTWARD...BEST CHANCES OF PRECIPITATION FOR
SUNDAY WILL ALSO SHIFT WEST...AND WILL INITIATE ALONG THE HIGHER
TERRAIN.

UPPER HIGH REMAINS TO OUR WEST THROUGH MID WEEK...AND WITH NOTHING
TO COMPLETELY SCOUR OUT THE MOISTURE...DAILY ROUNDS OF ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL PERSIST ACROSS
THE STATE.

34

&&

.AVIATION...
VFR CONDITIONS ALL TAF SITES INTO THIS EVENING WITH EXCEPTION OF
ISOLD LCL MTN TOP OBSCURATIONS...MVFR CIGS AND VSBYS MAINLY WELL
SOUTH OF INTERSTATE 40. WIND GUSTS TO 45 KNOTS AND SMALL HAIL ARE
POSSIBLE NEAR CONVECTION IN THE SE WITH MAINLY GUSTY WINDS ACROSS
THE WEST CENTRAL AND SOUTHWEST. STORMS WILL DISSIPATE MOST AREAS
AFTER SUNSET WITH THE EXCEPTION OF FAR SE NM AND POSSIBLY FAR NE
NM...THE LATTER AREA SEEING A BACK DOOR COLD FRONT ARRIVING LATER
THIS EVENING. SOME PATCHY MVFR...AND NEAR TO A FEW HOURS PAST
DAWN...IFR CIGS ACROSS ROUGHLY THE NE QUARTER OF NM.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
SO FAR TODAY THE EXPECTED LESSER COVERAGE OF THUNDERSTORMS HAS
MATERIALIZED. MOSTLY DRY T THE RULE THOUGH THE GILA REGION AND E
PLAINS TO S OF INTERSTATE 40 HAS GREATEST CHANCE OF AT LEAST SOME
WET STORMS INTO THE EVENING. MODELS CONTINUE TO INDICATE STRONG LOW
LEVEL MOISTURE SURGE ASSOCIATED WITH A SURFACE FRONT PLOWING WEST
THROUGH THE CENTRAL MTN CHAIN LATER TONIGHT INTO SATURDAY.
SHOWER/STORM ACTIVITY WILL BE IN FULL SWING INTO EARLY NEXT WEEK AS
WEAK DISTURBANCES MIGRATE THROUGH THE 500MB RIDGE CENTERED OVER NM.
MINIMUM HUMIDITY VALUES WILL STILL RANGE FROM THE UPPER TEENS OVER
THE FAR WEST TO NEAR 30 IN THE EAST. OVERNIGHT RH RECOVERIES MUCH
HIGHER AREAWIDE SAT NIGHT THRU THE MIDDLE OF NEXT WEEK.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  56  95  61  92 /  10   5   5  20
GALLUP..........................  49  89  51  88 /  10  10  10  20
GRANTS..........................  51  90  55  86 /  10  10  10  30
GLENWOOD........................  57  94  57  94 /  20  10  10  30
CHAMA...........................  40  82  43  78 /  10  20  30  50
LOS ALAMOS......................  55  83  54  80 /  10  30  40  40
RED RIVER.......................  39  73  41  68 /  10  40  50  50
TAOS............................  48  84  50  80 /  10  40  40  40
SANTA FE........................  56  87  58  81 /  20  30  40  50
SANTA FE AIRPORT................  54  88  57  84 /  20  30  40  40
ESPANOLA........................  53  91  57  86 /  10  20  30  40
ALBUQUERQUE HEIGHTS.............  66  92  66  87 /  20  20  20  40
ALBUQUERQUE VALLEY..............  61  93  64  89 /  10  20  20  40
ALBUQUERQUE FOOTHILLS...........  62  88  62  85 /  20  20  30  40
ALBUQUERQUE WEST MESA...........  63  93  64  89 /  10  20  20  40
SOCORRO.........................  61  93  63  90 /  10  20  20  30
SANDIA PARK/CEDAR CREST.........  52  84  53  78 /  20  40  50  40
MORIARTY/ESTANCIA...............  55  84  55  82 /  20  40  50  50
CARRIZOZO.......................  61  91  61  87 /  30  30  30  50
RUIDOSO.........................  54  82  53  75 /  30  30  50  50
RATON...........................  53  81  54  79 /  30  50  50  40
LAS VEGAS.......................  53  81  51  77 /  30  50  50  50
ROY.............................  58  81  58  79 /  30  30  40  20
CLAYTON.........................  60  81  60  83 /  30  30  40  30
SANTA ROSA......................  61  89  59  84 /  30  30  50  40
TUCUMCARI.......................  65  90  64  87 /  30  30  40  30
FORT SUMNER.....................  66  89  65  85 /  30  30  40  40
CLOVIS..........................  66  90  63  85 /  30  30  40  30
PORTALES........................  67  91  64  85 /  30  30  40  30
ROSWELL.........................  70  96  69  87 /  30  30  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/43
Hazardous weather outlook, Jun 27, 5:00 AM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUN 27 2008

NMZ001>021-026-281200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAMAGING WINDS THIS AFTERNOON AND EVENING OVER PARTS OF THE
NORTHEAST PLAINS.  ELSEWHERE IN THE EASTERN PLAINS...AN ISOLATED
STRONG TO SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING WINDS
IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING. IN
ADDITION...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR
THUNDERSTORMS IN WESTERN AND CENTRAL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT LARGE HAIL AND DAMAGING WINDS.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
June 27, 3:56 PM MST
Where
Northeast Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98061.